Generic Well-Posedness of Optimization Problems and the Banach-Mazur Game

  • P. S. Kenderov
  • J. P. Revalski
Part of the Mathematics and Its Applications book series (MAIA, volume 331)


Let X be a completely regular topological space. Denote, as usual, by C(X) the family of all bounded continuous real-valued functions in X. The space C(X) equipped with the sup-norm ||f|| = sup{| f(x)|: x ∈ X}, f ∈ C(X), becomes a Banach space. Each f ∈ C(X) determines a minimization problem: find x0X with f(x 0) = inf {f(x) : x ∈ X} =: inf (X, f). We designate this problem by (X, f). Among the different properties of the minimization problem (X, f) the following ones are of special interest in the theory of optimization:
  1. (a)

    (X, f) has a solution (existence of the solution);

  2. (b)

    the solution set for (X, f) is a singleton (uniqueness of the solution);

  3. (c)

    if f(x*) is close to inf (X, f), then x* is a good approximation of the solution of (X, f) (stability of the solution—see bellow the precise definition).



Topological Space Minimization Problem Solution Mapping Winning Strategy Generic Existence 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aarts, J.M. and Lutzer, D.: Completeness properties designed for recognizing Baire spaces, Dissertationes Math. 116 (1974), 1–48.MathSciNetGoogle Scholar
  2. 2.
    Bednarczuk, E. and Penot, J.-P.: On the positions of the notions of well-posed minimization problems, Bollettino U.M.I. (7) 6-B (1992), 665–683.MathSciNetGoogle Scholar
  3. 3.
    Beer, G.: On a generic optimization theorem of P. Kenderov, Nonlinear Anal. 12 (1988), 647–655.MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Beer, G. and Lucchetti, R.: The epi-distance topology: continuity and stability results with applications to convex optimization problems, Math. Oper. Res. 17 (1992), 715–726.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Basar, T. and Olsder, G.: Dynamic Noncooperative game theory, Academic Press, New York, 1982.zbMATHGoogle Scholar
  6. 6.
    Choquet, G.: Lectures on analysis, Vol. I, Benjamin, New York, Amsterdam, 1969.Google Scholar
  7. 7.
    Čoban, M.M. and Kenderov, P.S.: Dense Gâteaux differentiability of the sup-norm in C(T) and the topological properties of T, Compt. Rend. Acad. Bulg. Sci. 38 (1985), 1603–1604.Google Scholar
  8. 8.
    Čoban, M.M. and Kenderov, P.S.: Generic Gâteaux differentiability of convex functionals in C(T) and the topological properties of T, in Mathematics and Education in Mathematics, Proc. 14-th Conf. of the Union of Bulg. Mathematicians, Sunny Beach, April, 1985, pp.141–149.Google Scholar
  9. 9.
    Čoban, M.M., Kenderov P.S. and Revalski, J.P.: Generic well-posedness of optimization problems in topological spaces, Mathematika 36 (1989), 301–324.MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Čoban, M.M., Kenderov P.S. and Revalski, J.P.: Densely defined selections for multivalued mappings, Trans. Amer. Math. Soc. 344 (1994), 533–552.MathSciNetzbMATHGoogle Scholar
  11. 11.
    Čoban, M.M., Kenderov P.S. and Revalski, J.P.: Characterizations of topological spaces with almost completeness properties, to appear in G. Choquet, G. Godefroy, M. Rogaslki and J. Saint Raymond (eds.), Séminaire d’Initiation à l’Analyse 1994.Google Scholar
  12. 12.
    Čoban, M.M., Kenderov P.S. and Revalski, J.P.: Topological spaces related to the Banach-Mazur game and the generic properties of optimization problems, to appear in Set-valued Analysis. Google Scholar
  13. 13.
    De Blasi, F.S. and Myjak, J.: Some generic properties in convex and non-convex optimization theory, Ann. Soc. Math. Polon. Ser. I Comment. Math. Prace Mat. 24 (1984), 1–14.zbMATHGoogle Scholar
  14. 14.
    Debs, G.: Strategies gagnantes dans certains jeux topologiques, Fund. Math. 126 (1985), 93–105.MathSciNetzbMATHGoogle Scholar
  15. 15.
    Debs, G. and Saint Raymond, J.: Topological games and optimization problems, Mathematika 41 (1994), 117–132.MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Deville, R., Godefroy, G. and Zizler, V: A smooth variational principle with applications to Hamilton—Jacobi equations in infinite dimensions, J. Functional Analysis 111 (1993), 197–212.MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Dontchev, A. and Zolezzi, T.: Well-posed optimization problems, Lecture Notes in Mathematics Vol. 1543, Springer Verlag, Berlin, 1993.zbMATHGoogle Scholar
  18. 18.
    Fabian, M. and Zhivkov, N.V.: A characterization of Asplund spaces with the help of local e-supports of Ekeland and Lebourg, Compt. Rend. Acad. Bulg. Sci. 38 (1985), 671–674.MathSciNetzbMATHGoogle Scholar
  19. 19.
    Frolik, Z.: Generalizations of the Gδ-property of complete metric spaces, Czech. Math. J. 10 (1960), 359–379.MathSciNetGoogle Scholar
  20. 20.
    Frolik, Z.: Baire spaces and some generalizations of complete metric spaces, Czech. Math. J. 11 (1961), 237–247.MathSciNetGoogle Scholar
  21. 21.
    Furi, M. and Vignoli, A.: About well-posed minimization problems for functionals in metric spaces, J. Opt. Theory Appl. 5 (1970), 225–290.zbMATHCrossRefGoogle Scholar
  22. 22.
    Galvin, F. and Telgárski, R.: Stationary strategies in topological spaces, Topology Appl. 22 (1986), 51–69.MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Georgiev, P.: Almost all convex, closed and bounded subsets of a Banach space are dentable, in Mathematics and Education in Mathematics, Proc. 14-th Conf. of the Union of Bulg. Mathematicians, Sunny Beach, April, 1985, pp.355–361.Google Scholar
  24. 24.
    Giles, J.R. and Bartlett, M.O.: Modified continuity and a generalization of Michael’s selection theorem, Set-Valued Analysis 1 (1993), 365–378.MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Jayne, J.E. and Rogers, C.A.: Borel selectors for upper semicontinuous set-valued maps, Acta Math. 155 (1985), 41–79.MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Kenderov, P.S.: Most of optimization problems have unique solution, Compt. Rend. Acad. Bulg. Sci. 37 (1984), 297–299.MathSciNetzbMATHGoogle Scholar
  27. 27.
    Kenderov, P.S.: Most of optimization problems have unique solution, in International Series of Numerical Mathematics, Vol. 72, Birkhäuser-Verlag, Basel, 1984, pp.203–216.Google Scholar
  28. 28.
    Kenderov, P.S. and Lucchetti, R.: Generic well-posedness of SupInf problems, Preprint 1994.Google Scholar
  29. 29.
    Kenderov, P.S. and Revalski, J.P.: Winning strategies in the Banach-Mazur game, Compt. Rend. Acad. Bulg. Sci. 44, 11(1991), 13–15.MathSciNetzbMATHGoogle Scholar
  30. 30.
    Kenderov, P.S. and Revalski, J.P.: Residually defined selections of set-valued mappings, in G. Choquet, G. Godefroy, M. Rogaslki and J. Saint Raymond (eds.), Séminaire d’Initiation à l’Analyse 30 emme année, 1990/91, n17, 7.Google Scholar
  31. 31.
    Kenderov, P.S. and Revalski, J.P.: The Banach-Mazur game and generic existence of solutions to optimization problems, Proc. Amer. Math. Soc. 118 (1993), 911–917.MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Kenderov, P.S. and Ribarska, N.K.: Generic uniqueness of the solution of “min— max” problems, Lecture Notes in Economics and Mathematical Systems, Vol. 304, Springer Verlag, Berlin.Google Scholar
  33. 33.
    Lignola, M.B. and Morgan, J.: Topological existence and stability for minsup problems, J. Math. Anal. Appl. 151 (1990), 165–180.MathSciNetCrossRefGoogle Scholar
  34. 34.
    Loridan, P.: An application of Ekeland’s variational principle to generalized Stackelberg problems, Written version of a lecture presented to the Workshop on WellPosedness in Optimization, Santa Margherita Ligure, 1991.Google Scholar
  35. 35.
    Loridan, P. and Morgan, J.: ε-regularized two-level optimization problems approximation and existence results, Lecture Notes in Mathematics, Vol. 1405, Springer Verlag, Berlin, 1989, pp.99–113.Google Scholar
  36. 36.
    Lucchetti, R. and Patrone, F., Sulla densità e genericità di alcuni problemi di minimo ben posti, Bollettino U.M.I. 15-B (1978), 225–240.MathSciNetGoogle Scholar
  37. 37.
    Michael, E.: A note on completely metrizable spaces, Proc. Amer. Math. Soc. 96 (1986), 513–522.MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Michael, E.: Almost complete spaces, hypercomplete spaces and related mapping theorems, Topology Appl. 41, n.1–2(1991), 113–130.MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Morgan, J.: Constrained well-posed two-level optimization problems, in F. H. Clarke, V. F. Dem’yanov and F. Giannessi (eds.), Nonsmooth Optimization and Related Topics, Plenum Press, New-York and London, 1989.Google Scholar
  40. 40.
    Namioka, I.: Radon-Nikodym compact spaces and fragmentability, Mathematika, 34 (1987), 258–281.MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Neubrunn, T.: Quasi-continuity, Real Anal. Exchange 14(1988–89), 259–306.MathSciNetGoogle Scholar
  42. 42.
    Oxtoby, J.C.: The Banach-Mazur game and Banach Category Theorem, in Contributions to the theory of games, Vol. III, Annals of Math. Studies, 39, Princeton, 1957, pp.159–163.Google Scholar
  43. 43.
    Patrone, F.: Most convex functions are nice, Numer. Funct. Anal. Optim. 9 (1987), 359–369.MathSciNetCrossRefGoogle Scholar
  44. 44.
    Patrone, F.: Well-posedness as an ordinal property, Rivista di Mat. Pura ed Appl. 1 (1987), 95–104.MathSciNetzbMATHGoogle Scholar
  45. 45.
    Revalski, J.P.: Generic properties concerning well-posed optimization problems, Comp. Rend. Acad. Bulg. Sci. 38 (1985), 1431–1434.MathSciNetzbMATHGoogle Scholar
  46. 46.
    Revalski, J.P.: Generic well-posedness in some classes of optimization problems, Acta Univ. Carolinae Math. et Phys. 28 (1987), 117–125.MathSciNetzbMATHGoogle Scholar
  47. 47.
    Revalski, J.P.: Well-posedness almost everywhere in a class of constrained convex optimization problems, in Mathematics and Education in Mathematics, Proc. 17-th Conf. of the Union of the Bulg. Mathematicians, Sunny Beach, 1988, pp.348–353.Google Scholar
  48. 48.
    Revalski, J.P.: An equivalence relation between optimization problems connected with the well-posedness, J. Math. Anal. Appl. 168 (1992), 469–482.MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Ribarska, N.K.: Internal characterization of fragmentable spaces, Mathematika, 34 (1987), 243–257.MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    Stegall, C.: Optimization of functions on certain subsets of Banach spaces, Math. Ann. 236 (1978), 171–176.MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    Stegall, C: Topological spaces with dense subspaces that are homeomorphic to complete metric space and the classification of C(KK) Banach spaces, Mathematika 34 (1987), 101–107.MathSciNetzbMATHCrossRefGoogle Scholar
  52. 52.
    Telgárski, R.: Topological games: On the 50-th anniversary of the Banach-Mazur game, Rocky Mount. J. Math. 17 (1987), 227–276.CrossRefGoogle Scholar
  53. 53.
    Todorov, M.: Generic existence and uniqueness of the solution to linear semi-infinite optimization problems, Numer. Funct. Anal. Optim. 8 (1985–6), 541–556.MathSciNetGoogle Scholar
  54. 54.
    Todorov, M.: Uniqueness of the saddle points for most of the linear semi-infinite optimization problems, Numer. Funct. Anal. Optirn. 10 (1989), 367–382.zbMATHCrossRefGoogle Scholar
  55. 55.
    Tykhonov, A.N.: On the stability of the functional optimization problem, USSR J. Comp. Math. Math. Phys. 6 (1966), 631–634.Google Scholar
  56. 56.
    Von Stackelberg, H.: The Theory of Market Economy, Oxford University Press, Oxford, 1952.Google Scholar
  57. 57.
    White, H.E., Jr.: Topological spaces that are a-favorable for player with perfect information, Proc. Amer. Math. Soc. 50 (1975), 477–482.MathSciNetzbMATHGoogle Scholar
  58. 58.
    Zhivkov, N.V.: Continuity and non-multivaluedness properties of metric projections and antiprojections, Serdica Bulg. Math. Publ. 8 (1982), 378–385.MathSciNetzbMATHGoogle Scholar
  59. 59.
    Zhivkov, N.V.: Generic Gâteaux differentiability of directionally differentiable mappings, Rev. Roum. de Math. Pures et Appl. 32 (1987), 179–188.MathSciNetzbMATHGoogle Scholar
  60. 60.
    Zolezzi, T.: Well Posed Optimal Control Problems: A Perturbation Approach, to appear in IMA Proceedings, Springer Verlag.Google Scholar
  61. 61.
    Zolezzi, T.: Well Posedness of Optimal Control Problems, Preprint No. 236, Dipartimento di Matematica, Università di Genova, 1993.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1995

Authors and Affiliations

  • P. S. Kenderov
    • 1
  • J. P. Revalski
    • 1
  1. 1.Institute of MathematicsBulgarian Academy of SciencesSofiaBulgaria

Personalised recommendations